Minnesota, 2011

Flash Flooding and Heavy Rain in Minnesota, August 16 to 17, 2011

August 16 to 17, 2011 · NWS MPX · 8 events in 5 counties and zones

Thunderstorms developed across western Minnesota the afternoon of Tuesday, August 16th. These thunderstorms continued to develop eastward across central Minnesota, and into east central Minnesota, and west central Wisconsin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$755,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Thunderstorms developed across western Minnesota the afternoon of Tuesday, August 16th. These thunderstorms continued to develop eastward across central Minnesota, and into east central Minnesota, and west central Wisconsin. A few of the thunderstorms began to train across central and east central Minnesota, mainly between St. Cloud and the northern suburbs of the Twin Cities during the late afternoon and evening hours. Rainfall amounts were in excess of 1 to 2 inches, with locally two to four inches across the northern portions of the Twin Cities. Some areas had significant street flooding and several roads were closed during the height of the storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 16, 1:11 PM CST, 2 hours 34 minutes earlier.

Area forecast discussion, Aug 16, 1:11 PM CST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
211 PM CDT TUE AUG 16 2011

.DISCUSSION...
MAIN FORECAST ISSUES ARE SHRA/TSRA MOVING THROUGH THE AREA OVER
THE NEXT 12 HOURS... THEN CHANCES FOR PCPN AGAIN THURSDAY NIGHT
AND FRIDAY. CURRENT WATER VAPOR IMAGERY SHOWS A HEALTHY SHORTWAVE
SWINGING EAST THROUGH SOUTHERN SASKATCHEWAN... WITH A SECONDARY
WAVE AHEAD OF IT LIFTING NORTH FROM THE DAKOTAS INTO MANITOBA. AS
THE MAIN UPPER TROUGH MOVES THROUGH TONIGHT IT WILL DRIVE THE COLD
FRONTAL BOUNDARY CURRENTLY OVER THE EASTERN DAKOTAS THROUGH THE
FORECAST AREA. SHRA/TSRA HAVE ALREADY DEVELOPED AHEAD OF THE UPPER
TROUGH AND SURFACE FRONT... AND SHOULD CONTINUE FESTERING AS THE
SYSTEM MOVES EAST TONIGHT. THE ACTIVITY APPEARS TO BE ROOTED
ALOFT... SINCE A FAIRLY STOUT CAP APPARENT NEAR 750MB WAS PRESENT
IN THIS MORNING/S SOUNDINGS. THERE IS SOME POSSIBILITY FOR THE
ACTIVITY TO TAP INTO THE BOUNDARY LAYER BY LATE AFTERNOON OR EARLY
EVENING AS IT WORKS INTO CENTRAL AND SOUTH CENTRAL MINNESOTA...
BUT MOST INDICATIONS ARE THAT IT SHOULD REMAIN PRIMARILY ELEVATED.
IN ADDITION... THE EFFECTIVE SHEAR AND INSTABILITY ARE QUITE
MARGINAL FOR SEVERE WEATHER EVEN IF THINGS WERE ABLE TO TAP THE
BOUNDARY LAYER AND ENHANCE BOTH... SO AT THIS POINT ANY SEVERE
WEATHER LOOKS LIKE IT WOULD BE ISOLATED IN NATURE AND BE IN THE
FORM OF HAIL OR LOCAL WIND GUSTS. THERE DOES APPEAR TO BE
SUFFICIENT LARGE SCALE FORCING PER 850-500MB Q-VECTOR CONVERGENCE
PROGS... TOGETHER WITH FORCING AHEAD/ALONG THE COLD FRONT... TO
KEEP SHRA/TSRA GOING THROUGH THE AFTERNOON AND EVENING HOURS...
PARTICULARLY OVER THE NORTHERN TWO-THIRDS OF THE CWFA. SO... WILL
TRANSITION HIGH CHANCE TO LIKELY POPS EAST ACROSS THE AREA THIS
EVENING INTO THE OVERNIGHT HOURS.

BEYOND THE SHORT TERM... THE MODELS ARE IN BETTER AGREEMENT TODAY
THAN YESTERDAY... PARTICULARLY FROM SATURDAY ONWARD... ALTHOUGH
SOME DIFFERENCES ARE STILL APPARENT IN THE AMPLITUDE AND TIMING OF
SHORTWAVE FEATURES WHICH COULD IMPACT THE AREA OVER THE SECOND
HALF OF THE WEEKEND OR START OF THE WORKWEEK. GIVEN FAIRLY GOOD
CONSENSUS THROUGH FRIDAY AND GOOD AGREEMENT WITH THE GOING
FORECAST... DID NOT MAKE ANY SUBSTANTIAL CHANGES. PRIMARILY
LEVERAGED A BLEND OF THE NAM AND ECMWF THROUGH FRIDAY... THEN
LEANED TOWARD THE ECMWF AND HPC GUIDANCE FROM SATURDAY THROUGH
TUESDAY... TOGETHER WITH THE GOING FORECAST.

ONCE TONIGHT/S SYSTEM DEPARTS WE SHOULD SEE HIGH PRESSURE BUILD IN
FROM THE PLAINS AND DRY THINGS OUT QUICKLY. RETURN FLOW ON THE
BACKSIDE OF THE HIGH DOESN/T LOOK TO WORK INTO THE WESTERN CWFA
UNTIL THURSDAY AFTERNOON... AND AT THIS POINT WARM ADVECTION AND
INSTABILITY LOOK MARGINAL UNTIL THURSDAY NIGHT... SO KEPT POPS OUT
OF THE FORECAST FOR WEDNESDAY THROUGH THE DAY ON THURSDAY. DID
BRING A CHANCE FOR SHRA/TSRA BACK INTO THE AREA FROM WEST TO EAST
THURSDAY NIGHT THROUGH FRIDAY AS THE NEXT FRONTAL BOUNDARY MARCHES
INTO THE REGION WITH A DECENT UPPER TROUGH PROGGED TO ACCOMPANY
IT. THE SOUTHERN EXTENT OF THIS FRONTAL BOUNDARY LOOKS LIKE IT
WILL HANG UP JUST SOUTH OF THE REGION ON SATURDAY... BUT IT
APPEARS THERE SHOULD BE ENOUGH SUBSIDENCE BUILDING IN BEHIND IT TO
CLEAR THE PCPN OUT OF OUR AREA BY SATURDAY MORNING.

THINGS GET A BIT TRICKY FOR THE SUNDAY THROUGH TUESDAY TIME
FRAME... WITH THE GFS AND ECMWF STILL OFFERING SOMEWHAT DIFFERENT
SCENARIOS. BOTH MODELS ARE IN BETTER AGREEMENT ON THE DEVELOPMENT
OF THE WESTERN CONUS UPPER RIDGE DURING THIS TIME FRAME... BUT
DIFFERENCES DIFFERENCES IN THEIR HANDLING OF THE EASTERN
CANADA/CONUS UPPER TROUGH WHICH DEVELOPS ARE STILL RESULTING IN
FAIRLY DIFFERENT FORECAST DETAILS. WHILE BOTH SHOW GOOD SUBSIDENCE
AND SURFACE HIGH PRESSURE BUILDING IN FOR SATURDAY... THE GFS
QUICKLY BRINGS ANOTHER SHORTWAVE AND FRONTAL BOUNDARY THROUGH THE
AREA SUNDAY INTO SUNDAY NIGHT. THE ECMWF ON THE OTHER HAND IS MUCH
WEAKER WITH THIS FEATURE... AND DOESN/T ROTATE IT THROUGH THE AREA
UNTIL MONDAY. THE ECMWF AND GFS ENSEMBLES SHOW A FAIR DEGREE OF
SPREAD ON THESE DETAILS AS WELL... MAKING IT TOUGH TO TRY AND PIN
DOWN ANY SPECIFIC SCENARIO. GIVEN THESE DIFFERENCES IN TIMING AND
STRENGTH... CHOSE TO OMIT POPS FROM THE FORECAST FOR SUNDAY AND
MONDAY RATHER THAN BLANKET AND EXTENDED PERIOD OF TIME WITH LOW
CHANCE POPS. HOPEFULLY THINGS WILL BECOME BETTER DEFINED IN THE
NEXT FEW DAYS TO NARROW DOWN A SHORTER PERIOD OF TIME WHEN SOME
SHRA/TSRA WILL BE POSSIBLE. REGARDLESS OF HOW THINGS WORK OUT FOR
SUNDAY/MONDAY IT LOOKS LIKE WE WOULD SEE HEIGHTS RISING ACROSS THE
AREA BY TUESDAY... WITH ANY FOCUSED LOW-MID LEVEL WARM ADVECTION
STILL REMAINING WEST OF THE AREA... SO CONTINUED THE DRY FORECAST
THROUGH TUESDAY.

&&

.AVIATION... /18Z TAF ISSUANCE/
MAIN AVIATION CONCERN REMAINS THE POTENTIAL OF TSTMS ALNG CDFNT
WHICH WILL PASS THRU AREA.  CDFNT NOW RUNNING JUST W OF THE RED
RIVER VALLEY THEN TRAILING TO W OF KHON. ABUNDANT MID CLDS AHEAD OF
FNT IS LIMITING CONVECTIVE DEVELOPMENT...BUT A NARROW BAND OF SHWRS
AND ISOL TSTMS JUST BEGINNNING TO DEVELOP JUST AHEAD OF FNT FROM
JUST N OF FFM INTO NE SODAK. SEVERE THREAT IS LIMITED WITH MARGINAL
INSTABILITY...BUT EACH TAF SITE WILL HAVE ABOUT A 1-3 HOUR WINDOW OF
THUNDER CHANCES AS CDFNT MOVES THRU.  SEE SPECIFIC TAFS FOR TIMING
OF WIND SHIFT AND THUNDER CHANCES. TSTMS WILL ALSO BRNG A PERIOD OF
MVFR CIGS...MAY SEE SOME BKN040 IN WAKE OF CDFNT WITH SKIES BECOMING
MO CLEAR WITHIN 2-4 HOURS OF FROPA.

KMSP...
GNRLY BKN040-080 THRU AFTN.  PUT A 2-3 HOUR WINDOW OF THUNDERSTORMS
IN TAF FROM 00Z TO AROUND 03Z JUST AHD OF CDFNT.  EXPECT OCNL MVFR
CIGS IN TSTMS FOLLOWED BY BKN040 FOR 2-4 HOURS AFTER FROPA...THEN MO
CLEAR.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&
Hazardous weather outlook, Aug 16, 12:29 PM CST, 3 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
129 PM CDT TUE AUG 16 2011

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
171100-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
129 PM CDT TUE AUG 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING AHEAD OF A COLD FRONT MOVING ACROSS THE AREA. WIDESPREAD
SEVERE STORMS ARE NOT EXPECTED...BUT A FEW COULD PRODUCE HAIL OR
STRONG WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE THREAT FOR THUNDERSTORMS WILL RETURN TO THE OUTLOOK AREA
THURSDAY NIGHT INTO EARLY SATURDAY AS ANOTHER COLD FRONT MOVES
THROUGH.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

The radar

The Minneapolis radar (KMPX), 41 km away, was scanning. The volume nearest the first event began at 21:43 UTC.

Open the radar archive at this moment

Event by event

4 heavy rain, 4 flash flood. Local standard time, as filed.

Heavy Rain, Wright

When
August 16, 3:45 PM CST to 5:45 PM CST
Where
Wright County, Waverly
Reported by
Trained Spotter
Coordinates
45.070, -93.980

A trained spotter measured 2.10 inches of rainfall in the past two hours.

Flash Flood, Mille Lacs

When
August 16, 5:00 PM CST to 6:00 PM CST
Where
Mille Lacs County, 2.4 mi SE of Estes Brook to 2.73 mi SE of Estes Brook
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
45.627, -93.693

Excessive rainfall washed out a culvert near the intersection of County Road 6, and 55th Street.

Flash Flood, Hennepin

When
August 16, 6:00 PM CST to 9:00 PM CST
Where
Hennepin County, 0.81 mi N of Crystal Arpt to 1.4 mi NNE of Crystal Arpt
Cause
Heavy Rain
Property damage
$250,000
Reported by
Law Enforcement
Coordinates
45.081, -93.353

Due to excessive runoff from very heavy rainfall, significant street flooding occurred near Brooklyn Blvd, and Regent Avenue. Several of the smaller creeks in the area also had flooded and were out of their banks. Several residential streets were also flooded near Osseo, Minnesota. Plus, several homes around 75th Street and Kentucky Avenue in Brooklyn Park, Minnesota had flood waters reach the first floor of their houses.

Heavy Rain, Anoka

When
August 16, 6:00 PM CST to 10:00 PM CST
Where
Anoka County, 1.2 mi SE of Fridley
Reported by
NWS Employee
Coordinates
45.070, -93.230

An off duty Meteorologist measured 3.21 inches of rainfall in the past four hours.

Heavy Rain, Ramsey

When
August 16, 6:10 PM CST to August 17, 12:10 AM CST
Where
Ramsey County, 2.13 mi NNW of North St Paul
Reported by
Trained Spotter
Coordinates
45.030, -93.010

A trained spotter measured 2.50 inches of rainfall in the past six hours.

Flash Flood, Anoka

When
August 16, 6:30 PM CST to 9:00 PM CST
Where
Anoka County, 1.44 mi NW of Lexington to 0.48 mi WNW of Lexington
Cause
Heavy Rain
Property damage
$500,000
Reported by
Law Enforcement
Coordinates
45.146, -93.268

Due to excessive runoff from heavy rainfall, the intersection of Highway 65 and 81st Street in Spring Lake Park, Minnesota, was impassable. Also, significant flooding was reported along University Avenue between Osborne, and 73rd Street, and west of the Northtown Shopping Center.

Heavy Rain, Hennepin

When
August 16, 6:35 PM CST to 9:35 PM CST
Where
Hennepin County, 2.07 mi N of Brooklyn Park
Reported by
Trained Spotter
Coordinates
45.150, -93.330

A trained spotter measured 2.20 inches of rainfall in the past three hours.

Flash Flood, Ramsey

When
August 16, 8:00 PM CST to 9:00 PM CST
Where
Ramsey County, 0.49 mi E of New Brighton to 0.58 mi E of New Brighton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
45.070, -93.190

The ramp for the westbound traffic of 694, to northbound 35W was closed due to flooding.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2011Every state in 2011This day in weather historyWarnings in Minnesota, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 322952, 322887, 322949, 322954, 322956, 322891, 322953, 322951.